Long-term Consequences of Chronic Proton Pump Inhibitor Use

LeAnn W. O'Neill, PharmD; Benjamin L. Culpepper, PharmD; John A. Galdo, PharmD, BCPS

Disclosures

US Pharmacist. 2013;38(12):38-42. 

In This Article

Malabsorption

The first potential long-term consequence of chronic PPI use is malabsorption of key minerals in the body, namely calcium and magnesium. The loss of these minerals could lead to bone fractures or cardiac abnormalities.

Decreased Calcium Absorption (Hypocalcemia)

Long-term PPI use has been associated with an increased risk of osteoporosis and decreased bone mineral density (BMD), with a 35% increased risk of fractures.[14] Calcium serves an important role in bone health and formation, as it is a key component of hydroxyapatite (the main structural element of bone). Bone material is a major reservoir for calcium and may contain greater than 99% of a body's calcium.[15] The hypothesis for the mechanism of PPI-induced bone fractures is that dietary calcium absorption is dependent upon an acidic environment in the gastrointestinal (GI) tract. Due to the decrease in acidity from the pharmacologic effect of PPIs, a potential loss of calcium absorption occurs. This reduction in calcium absorption leads to decreased osteoclastic activity and thus decreases in BMD, thereby increasing fracture risk.[1]

The 2013 ACG guidelines on GERD state that existing osteoporosis is not a contraindication to PPI therapy.[13] Patients with osteoporosis may remain on PPI therapy unless another risk factor for hip fracture exists.[13] Furthermore, in March 2011, the FDA modified its osteoporosis and fracture warning. It was concluded that OTC products do not warrant label changes to include warnings of fracture risk.[16]

However, several studies have demonstrated an association between long-term PPI use and risk of fractures, but they contain numerous confounders. Common risk factors for fractures such as a sedentary lifestyle and concomitant use of certain medications (e.g., thiazide diuretics, hormone replacement therapy, corticosteroids) are often observed in patients who routinely take PPIs.[14] Additionally, patients who take high doses of PPIs are at higher fracture risk versus patients who take lower OTC doses.[17] Finally, patients who take PPIs for extended periods of time (>1 year) are more likely to experience a fracture.[18]

An analysis of the data obtained from the Canadian Multicentre Osteoporosis Study revealed that the use of PPIs was associated with lower BMD, particularly at the hip and femoral neck, when compared to non-PPI use.[19] However, long-term PPI use was not associated with an accelerated decline in BMD. Targownik et al reported that patients using PPIs did have lower BMD; however, these patients were significantly older (66.3 vs. 60.9 years; P <.001) and had a higher mean body mass index (BMI) (28.3 vs. 26.9; P <.001).[19]

Data remain relatively inconclusive and conflicting regarding the magnitude of the PPI and fracture association in the absence of additional risk factors. According to the 2013 ACG guidelines, there is insufficient evidence to warrant routine BMD tests, calcium supplementation, or other routine precautions because of PPI use.[13] In contrast, Health Canada issued an alert in April 2013 stating that patients with existing risk factors for osteoporosis should be monitored closely and should also receive short-term PPI therapy at the lowest effective dose.[20] This is parallel to current recommendations from the FDA despite the lack of recommendations from the ACG.[16] If calcium supplementation is indicated, use of calcium citrate is the preferred calcium supplement in patients taking PPIs, as it can be absorbed in the absence of an acidic environment.[1]

Decreased Magnesium Absorption (Hypomagnesemia)

In March 2011, the FDA released a warning regarding low serum magnesium levels associated with long-term use of PPIs.[21] An analysis of reports from the FDA's Adverse Event Reporting System (AERS) states that approximately 1% of patients who experienced an adverse effect while on a PPI experienced hypomagnesemia.[21] The mechanism behind the changes in absorption is unknown. Symptoms of hypomagnesemia include seizures, arrhythmias, hypotension, and tetany. Hypomagnesemia is also potentially fatal.[22] Hypomagnesemia related to chronic PPI use was not addressed in the 2013 ACG guidelines.[13]

All PPIs are associated with decreased magnesium absorption.[21] Hypomagnesemia was more common in older patients taking a PPI (mean age 64.4 years).[21] Mean time to onset of hypomagnesemia was 5.5 years after initiation of therapy.[21] Similarly, a systematic review of case reports found that patients who presented with hypomagnesemia in association with PPI use also presented with other electrolyte disturbances, specifically hypokalemia and hypocalcemia.[23] Hypomagnesemia generally resolved with the discontinuation of the PPI and recurred soon after the PPI was rechallenged.[24]

Concurrent use of medications that also decrease magnesium increases the risk of significant hypomagnesemia. Danziger et al reported that patients who take a PPI with a diuretic have nearly a 55% greater risk of hypomagnesemia than patients who take only a PPI.[22]

An FDA Drug Safety Communication warns of the risks of hypomagnesemia and recommends that providers monitor serum magnesium levels in patients taking PPIs.[21] The FDA suggests that providers obtain serum magnesium levels prior to initiation of therapy and periodically thereafter for patients who will continue prolonged treatment and for patients who take medications that also cause hypo-magnesemia. Patients who present with clinically significant hypomagnesemia may require discontinuation of PPI therapy, magnesium replacement via oral or IV methods, and treatment with an alternative class of drugs for GI conditions such as an H2RA.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....